The Annals of Probability

Second phase changes in random $\boldsymbol{m}$-ary search trees and generalized quicksort: Convergence rates

Hsien-Kuei Hwang

Full-text: Open access


We study the convergence rate to normal limit law for the space requirement of random $m$-ary search trees. While it is known that the random variable is asymptotically normally distributed for $3\le m\le 26$ and that the limit law does not exist for $m>26$, we show that the convergence rate is $O(n^{-1/2})$ for $3\le m\le 19$ and is $O(n^{-3(3/2-\alpha)})$, where $4/3<\alpha<3/2$ is a parameter depending on $m$ for $20\le m\le 26$. Our approach is based on a refinement to the method of moments and applicable to other recursive random variables; we briefly mention the applications to quicksort proper and the generalized quicksort of Hennequin, where more phase changes are given. These results provide natural, concrete examples for which the Berry--Esseen bounds are not necessarily proportional to the reciprocal of the standard deviation. Local limit theorems are also derived.

Article information

Ann. Probab., Volume 31, Number 2 (2003), 609-629.

First available in Project Euclid: 24 March 2003

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Convergeance rates asymptotic normality phase change search trees quicksort method of moments local limit theorems


Hwang, Hsien-Kuei. Second phase changes in random $\boldsymbol{m}$-ary search trees and generalized quicksort: Convergence rates. Ann. Probab. 31 (2003), no. 2, 609--629. doi:10.1214/aop/1048516530.

Export citation


  • ALDOUS, D. (1996). Probability distributions on cladograms. In Random Discrete Structures (D. Aldous and R. Pemantle, eds.) 1-18. Springer, New York.
  • BARLOW, M. T., PEMANTLE, R. and PERKINS, E. A. (1997). Diffusion-limited aggregation on a tree. Probab. Theory Related Fields 107 1-60.
  • BEN-NAIM, E., KRAPIVSKY, P. L. and MAJUMDAR, S. N. (2001). Extremal properties of random trees. Phy s. Rev. E 64.
  • BERRY, A. C. (1941). The accuracy of the Gaussian approximation to the sum of independent variates. Trans. Amer. Math. Soc. 49 122-136.
  • CHERN, H.-H. and HWANG, H.-K. (2001). Phase changes in random m-ary search trees and generalized quicksort. Random Structures Algorithms 19 316-358.
  • DEVROy E, L. (1999). Universal limit laws for depths in random trees. SIAM J. Comput. 28 409-432.
  • DEVROy E, L. (2002). Limit laws for sums of functions of subtrees of random binary search trees. SIAM J. Comput. 32 152-171.
  • DONGARRA, J. and SULLIVAN, S. (2000). The top 10 algorithms. Computing in Science and Engineering January/February 22-23.
  • ESSEEN, C.-G. (1945). Fourier analysis of distribution functions. A mathematical study of the Laplace-Gaussian law. Acta Math. 77 1-125.
  • FILL, J. A. and JANSON, S. (2002). Quicksort asy mptotics. J. Algorithms 44 4-28.
  • GONNET, G. H. (1991). Handbook of Algorithms and Data Structures (in Pascal and C). AddisonWesley, Reading, MA.
  • HENNEQUIN, P. (1989). Combinatorial analysis of quicksort algorithm. RAIRO Inform. Théor. Appl. 23 317-333.
  • HENNEQUIN, P. (1991). Analy se en moy enne d'algorithme, tri rapide et arbres de recherche. Ph.D. thesis, Ecole Poly technique. Available at Hennequin.PhD.html.
  • HOARE, C. A. R. (1962). Quicksort. Comput. J. 5 10-15.
  • HWANG, H.-K. (1996). Large deviations for combinatorial distributions. I. Central limit theorems. Ann. Appl. Probab. 6 297-319.
  • HWANG, H.-K. and NEININGER, R. (2002). Phase changes of the limit laws in the quicksort recurrence under varying toll functions. SIAM J. Comput. 31 1687-1722.
  • LEW, W. and MAHMOUD, H. M. (1994). The joint distribution of elastic buckets in multiway search trees. SIAM J. Comput. 23 1050-1074.
  • MAHMOUD, H. M. (1992). Evolution of Random Search Trees. Wiley, New York.
  • MAHMOUD, H. M. (2002). The size of random bucket trees via urn models. Acta Inform. 38 813- 383.
  • MAHMOUD, H. M. and PITTEL, B. (1984). On the most probable shape of a search tree grown from random permutations. SIAM Journal on Algebraic and Discrete Methods 1 69-81.
  • MAHMOUD, H. M. and PITTEL, B. (1989). Analy sis of the space of search trees under the random insertion algorithm. J. Algorithms 10 52-75.
  • NEININGER, R. and RÜSCHENDORF, L. (2001). A general contraction theorem and asy mptotic normality in combinatorial structures. Available at homepages/neininger.
  • PETROV, V. V. (1975). Sums of Independent Random Variables. Springer, New York.
  • PITTEL, B. (1999). Normal convergence problem? Two moments and a recurrence may be the clues. Ann. Applied Probab. 9 1260-1302.
  • SEDGEWICK, R. (1980). Quicksort. Garland, New York.